Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

Breast tender after total hysterectomy

09/05/2007

Question:

Dear Expert,

I had a total hysterectomy (stage 4 endometriosis) last October 2006, my doctor put me on Menest 0.3mg. For the first 6 months, I have no problem. On the 7th month, my breasts started to hurt, and the pain last for 1 week. I called my doctor and she told me to cut down my caffine intake which I did and the pain went away. On the following months, it happened again, breasts tender for about a week, I called my doctor again and she put me to Biest (80:20). After 3 weeks on Biest, my breasts started pain again. The pain lasted for a week, the pain was bad. Again it went away after a week. Do you think I have estrogen dominance? I have to put on Progesterone cream to balance the hormone out? Please Advise.

Regards,

Answer:

Breast tenderness is a very common side effect of estrogen replacement therapy.  Usually, it is temporary, and side effects of most medications can be minimized by taking the lowest possible effective dose.  The doses you have described are low, though Biest is not a federally regulated product, so the dose can vary depending on how it is prepared.

With any kind of hormone replacement, the important question to answer is why are you taking it.  Estrogen is approved for the relief of menopausal symptoms such as hot flashes and vaginal dryness, but there are other alternatives for these symptoms if you are concerned about the side effects or risks of such medication.

For more information:

Go to the Women's Health health topic, where you can:

Response by:

Jonathan  A Schaffir, MD Jonathan A Schaffir, MD
Clnical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University